Indiana, 2023

Hail and Damaging Winds in Indiana, July 5, 2023

July 5, 2023 · NWS IWX · 9 events in 2 counties and zones

An unstable and uncapped environment was in place ahead of a weak boundary. An area of thunderstorms moved into NW Indiana, but was weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable and uncapped environment was in place ahead of a weak boundary. An area of thunderstorms moved into NW Indiana, but was weakening. A lone thunderstorm developed in southwestern St. Joseph county and tracked quickly NE over South Bend with a wet microburst producing a 79 mph wind gust at South Bend Airport as well as damage in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 1:16 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 1:16 PM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
316 PM EDT Wed Jul 5 2023

.SYNOPSIS...
Issued at 315 PM EDT Wed Jul 5 2023

Chances for showers and thunderstorms will increase into this
evening mainly west of route 31 ahead of a slow moving cold front.
Locally gusty winds and heavy rain will be the main threat. Drier
and less humid arrives Thursday into Friday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 315 PM EDT Wed Jul 5 2023

Unstable and uncapped atmosphere in place across the area with SPC
mesoanalysis indicating anywhere from 1500 J/KG east to 3000 J/KG
west MLCAPE. Shallow cu field rapidly developed as convective
temperatures has been reached, but a lack of any upper support,
shear or boundaries has significantly limited development in the
vast majority of the area. The exception is near Lake Michigan
where a weak lake breeze has developed in Berrien and LaPorte
counties and was trying to work somewhat inland. Overall severe
threat very limited, although not zero given DCAPE of 1000 to 1500
J/KG in place in the same areas with any cores that can maintain
some heights and strength, even briefly possibly being able to
tap this energy and bring localized wind gusts of 40 to 50 mph
(can't rule out a stray severe gust). As each cell collapses,
outflow boundaries are likely to help spark additional
development. Have opted for a blanket 15 pop everywhere to handle
renegade showers and storms away from the lake and trend towards
low end chc near the boundary for the time being. Some CAMs do try
to increase coverage enough that low end likely could be needed
in the far NW, but will wait and see.

Focus then shift to the cold front slowly lighting up from SE
Wisconsin into SE Iowa, as well as a MCV working NE across west
central IL. These 2 features combined with more favorable shear
will allow for expanded convective development through the
remainder of the afternoon that will progress slowly east. Models
continue to keep much of the shower/storm potential till well
after 00Z and most likely pushing 3Z in the far west. While some
instability will exist, diurnal downward trend will likely limit
not only the severe potential, but also result in a decreasing
trend unless a well established MCS can organize. Have adjusted
timing somewhat and limited highest pops to likely and confined to
the western 1 to 2 tiers of counties through roughly 6Z before a
further downward trend. Main concerns would be heavy rain and
maybe a wind threat but lapse rates won't be very favorable for
hail.

The front will edge slowly east overnight and early Thursday
morning. It may still in the eastern parts of the forecast area by
early afternoon as convective development re-fires. Could not
justify the large area of likely and even cat pops east of I-69
much of the day, so tried to confine highest pops far east and
limit to a period of likely around 18Z before shifting east.
Cooler and progressively less humid air will begin to arrive
through the day in the west with more noticeable changes waiting
for the long term.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM EDT Wed Jul 5 2023

A closed upper level low over Hudson Bay will slowly transition
south through the period with a series of disturbances rounding
the base of the low starting Friday night and persisting through
much of the rest of the forecast period. This will bring periodic
chances for showers and possibly some storms that will be tough to
time out given typical variances in shortwave timing. As a
result, slight chc to chance pops will exist. Despite the slow
approach of the upper low, overall thermal fields won't change
much with highs generally in the 80s with dewpoints remaining in
the 60s as deeper gulf flow may remain cutoff somewhat, limiting
the potential for 70+ dewpoints at this stage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 146 PM EDT Wed Jul 5 2023

High pressure departing keeps us in dry air to start the forecast
period. However, increasingly more southwesterly winds ahead of a
cold front signals at least a small chance for showers and
thunderstorms after 00z. Brief VISBY reductions will be possible
from the heavier showers/storms, but don't have enough confidence to
include that chance for FWA at this issuance as stronger showers/
storms may not last that long enough. Behind the cold front,
increasing CAA may allow for a period of reduced flight conditions,
probably of the stratus variety, into at least MVFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 5, 1:49 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
349 PM EDT Wed Jul 5 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-062000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
349 PM EDT Wed Jul 5 2023 /249 PM CDT Wed Jul 5 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A chance of thunderstorms will persist through this evening, mainly
west of route 31. Locally gusty winds and heavy rainfall will be the
main threat. An isolated severe wind gust is possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-062000-
Northern La Porte-Northern Berrien-Southern Berrien-
349 PM EDT Wed Jul 5 2023 /249 PM CDT Wed Jul 5 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

A chance of thunderstorms will persist through this evening, mainly
west of route 31. Locally gusty winds and heavy rainfall will be the
main threat. An isolated severe wind gust is possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-062000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
349 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 5, 2:08 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
408 PM EDT Wed Jul 5 2023

MIZ177-052030-
Northern Berrien MI-
408 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern Berrien
County through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paw Paw Lake, or 10 miles south of South Haven, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Berrien County, including the following locations... Riverside.

This includes the following highways...
 Interstate 196 between mile markers 2 and 7.
 Interstate 94 in Michigan between mile markers 36 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4213 8622 4212 8622 4217 8643 4224 8636
      4224 8623
TIME...MOT...LOC 2007Z 203DEG 17KT 4225 8631

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, Jul 5, 2:41 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
441 PM EDT Wed Jul 5 2023

OHZ025-052115-
Allen OH-
441 PM EDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of Allen County through
515 PM EDT...

At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lima to near Waynesfield. Movement was east at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lima, Bluffton, Fort Shawnee, Spencerville, Elida, Cairo, Harrod,
Beaverdam, Yoder, Conant, Westminster, Hume, Slabtown, Rousculp,
Rockport and Kemp.

This includes Interstate 75 between mile markers 119 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8437 4092 8391 4092 8388 4064 8388
TIME...MOT...LOC 2040Z 248DEG 19KT 4074 8414 4062 8402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Jul 5, 4:17 PM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
617 PM EDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Rain             Fair Plain              42.08N 86.45W
07/05/2023  M1.44 inch       Berrien            MI   Trained Spotter

            Spotter near St. Joseph, MI reports 1.44
            inches of rain has fallen in the last 30
            minutes.

&&

MJ
Special weather statement, Jul 5, 4:22 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
622 PM EDT Wed Jul 5 2023

MIZ078-177-277-052300-
Northern Berrien MI-Cass MI-Southern Berrien MI-
622 PM EDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of northwestern Cass and
northeastern Berrien Counties through 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benton Heights to 6 miles northeast of
Berrien Springs to Dowagiac. Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Dowagiac around 625 PM EDT.

Other locations in the path of these storms include Coloma,
Watervliet, Lake Michigan Beach and Paw Paw Lake.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 32 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8592 4191 8607 4196 8632
      4216 8644 4224 8636 4224 8622
TIME...MOT...LOC 2221Z 213DEG 10KT 4216 8637 4202 8627 4199 8611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, La Porte

When
July 5, 6:20 PM CST to 6:21 PM CST
Where
La Porte County, 2.67 mi WNW of Belfast
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.640, -86.780

Thunderstorm Wind, St. Joseph

When
July 5, 8:30 PM EST to 8:31 PM EST
Where
St. Joseph County, 1.48 mi SSE of Rupel
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.580, -86.370

A public report on twitter of a tree down on Madison Rd, between Redwood and Pecan Road.

Thunderstorm Wind, St. Joseph

When
July 5, 8:30 PM EST to 8:31 PM EST
Where
St. Joseph County, 1.38 mi S of Rupel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.580, -86.380

Large tree down in the road.

Thunderstorm Wind, St. Joseph

When
July 5, 8:30 PM EST to 8:31 PM EST
Where
St. Joseph County, 2.32 mi NNE of (Sbn)michiana Arpt S
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.730, -86.300

The public reported numerous trees and tree limbs down.

Thunderstorm Wind, St. Joseph

When
July 5, 8:37 PM EST to 8:38 PM EST
Where
St. Joseph County, (Sbn)michiana Arpt S
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
41.700, -86.320

The ASOS at the South Bend International Airport recorded a 79 mph wind gust.

Thunderstorm Wind, St. Joseph

When
July 5, 8:38 PM EST to 8:39 PM EST
Where
St. Joseph County, 0.86 mi NE of Rupel
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.610, -86.370

Amateur radio operators reported a large tree down across the road.

Thunderstorm Wind, St. Joseph

When
July 5, 8:38 PM EST to 8:39 PM EST
Where
St. Joseph County, 2.18 mi WSW of South Bend
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.660, -86.290

Local media reported reported numerous three to 5 inch tree limbs down as well a a couple entire trees down with rot in them.

Thunderstorm Wind, St. Joseph

When
July 5, 8:39 PM EST to 8:40 PM EST
Where
St. Joseph County, Rupel
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.600, -86.380

Tree down onto a road.

Thunderstorm Wind, St. Joseph

When
July 5, 8:43 PM EST to 8:44 PM EST
Where
St. Joseph County, 0.52 mi W of Lydick
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.700, -86.390

Broadcast media reports a large tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130475, 1130477, 1130479, 1130480, 1130487, 1130481, 1130482, 1130484, 1130486.